Alert archive / New York / Special Marine Warnings in 2011

Special Marine Warning 9, NWS Buffalo, NY

May 23, 2011

NWS Buffalo, NY issued this special marine warning at May 23, 2011, 2:01 PM EDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 2:01 PM EDT (18:01 UTC)
Expired
May 23, 2011, 2:30 PM EDT
In force
29 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

The radar

The Buffalo radar (KBUF), 125 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WHUS51 KBUF 231801
SMWBUF
LOZ043-063-231830-
/O.NEW.KBUF.MA.W.0009.110523T1801Z-110523T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
201 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM IRONDEQUOIT BAY TO SODUS BAY

* UNTIL 230 PM EDT

* AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS... 
  FROM 8 NM NORTH OF IRONDEQUOIT BAY TO 6 NM SOUTHWEST OF THE GINNA
  POWER PLANT...MOVING NORTHEAST AT 35 KNOTS.

* THESE STRONG THUNDERSTORMS WILL OTHERWISE REMAIN AWAY FROM
  SIGNIFICANT COASTAL LANDMARKS OVER THE INDICATED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL MARINE INTERESTS SHOULD REMAIN ALERT AND SMALL BOATS TAKE SHELTER
IMMEDIATELY.

&&

LAT...LON 4346 7758 4349 7698 4327 7698 4326 7703
      4328 7709 4328 7737 4325 7747 4325 7753
TIME...MOT...LOC 1801Z 236DEG 34KT 4341 7743 4325 7731

$$

RSH
2 follow-up statements
004 
FZUS71 KBUF 231819
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
219 PM EDT MON MAY 23 2011

LOZ043-063-231830-
/O.CON.KBUF.MA.W.0009.000000T0000Z-110523T1830Z/
219 PM EDT MON MAY 23 2011

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR 
LAKE ONTARIO FROM GINNA POWER PLANT TO SODUS BAY...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 
KNOTS FROM 12 NM NORTHWEST OF PULTNEYVILLE TO 10 NM NORTH OF THE 
GINNA POWER PLANT TO PULTNEYVILLE...MOVING NORTHEAST AT 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD GO TO A SAFE HARBOR IMMEDIATELY. IF POSSIBLE REMAIN
BELOW DECK TO AVOID THE THREAT OF LIGHTNING. STRONG GUSTY WINDS AND
HIGH WAVES MAY QUICKLY CAPSIZE YOUR CRAFT. BOATS IN PORT SHOULD NOT
VENTURE OUT UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4327 7704 4327 7706 4328 7706 4328 7709
      4328 7730 4346 7746 4349 7698 4327 7698
      4327 7701 4326 7703
TIME...MOT...LOC 1818Z 236DEG 34KT 4350 7725 4334 7713

$$

RSH
508 
FZUS71 KBUF 231832
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
232 PM EDT MON MAY 23 2011

LOZ043-063-231842-
/O.EXP.KBUF.MA.W.0009.000000T0000Z-110523T1830Z/
232 PM EDT MON MAY 23 2011

...SPECIAL MARINE WARNING HAS EXPIRED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED NORTH ACROSS 
THE OPEN WATERS OF EASTERN LAKE ONTARIO.

LAT...LON 4327 7704 4327 7706 4328 7706 4328 7709
      4328 7730 4346 7746 4349 7698 4327 7698
      4327 7701 4326 7703
TIME...MOT...LOC 1819Z 236DEG 34KT 4350 7724 4334 7712

$$

RSH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 23, 12:00 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 23, 12:00 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1200 PM EDT MON MAY 23 2011

.SYNOPSIS...
A BROAD SOUTH TO SOUTHWEST FLOW WILL BRING WARM AND HUMID AIR INTO
WESTERN NEW YORK TODAY. A COLD FRONT WILL APPROACH LATER IN THE
DAY...WITH A ROUND OF SHOWERS AND THUNDERSTORMS LIKELY THIS
AFTERNOON INTO THIS EVENING. DRIER AIR WILL BUILD IN ON TUESDAY AND
WEDNESDAY AS THE FRONTAL BOUNDARY DROPS SOUTH OF THE REGION. THE
FRONT WILL LIFT NORTH AND BRING A RENEWED THREAT OF RAIN THURSDAY
AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EMBEDDED MCV NOTED ON KPBZ RADAR AT 1540Z...WITH ITS CENTER OVER
NORTHEAST OH...MOVING NORTHEAST. LINE OF WEAK CONVECTION ARCS AWAY
FROM THIS FEATURE AND STRETCHES FROM CHAUTAUQUA COUNTY SOUTH
SOUTHEAST INTO PA. WILL HAVE TO WATCH THIS FEATURE AS IT HEADS
INTO AN UNSTABLE AIRMASS OVER THE WESTERN FINGER LAKE REGION
EARLY THIS AFTERNOON. OTHERWISE EXPECT 2-3 HOURS OF LIGHT RAIN
WITH THE MCV ITSELF AS IT MOVES THROUGH THE WESTERN SOUTHERN TIER
AND INTO THE NIAGARA FRONTIER EARLY THIS AFTERNOON...NOTHING EVEN CLOSE
TO SEVERE FOR THIS AFTERNOON THOUGH FOR THE FAR WESTERN NY AREAS.

FURTHER TO THE EAST THOUGH...WILL WATCH THE ABOVE MENTIONED LINE AND IN
ADDITION THE LINE OF CONVECTION THAT MOVED THROUGH THE NIAGARA
FRONTIER EARLIER IN THE MORNING...MOVING TOWARD MONROE COUNTY
AROUND 16Z...WITH THE MAIN CELL ON THE SOUTHERN END HAVING THE
MOST STRENGTH AT THIS TIME. BOTH LINES SHOULD MOVE
NORTHEAST...NORTH OF THE FINGER LAKES AND INTO THE EASTERN LAKE
ONTARIO REGION THIS AFTERNOON.

LOOKING FURTHER AHEAD IN WESTERN NY...ONCE THE EARLY TO MID
AFTERNOON CLOUDS AND SHOWERS MOVE EAST...EXPECT SOME CLEARING LATE
IN THE DAY IN A DESTABILIZING AIRMASS...WITH ANOTHER ROUND OF
CONVECTION POSSIBLE TOWARD OR AFTER 00Z. LATEST HRRR RUNS ARE NOT
CONSISTENT...WITH THE POSSIBILITY OF A STRONG LINE MOVING THROUGH
WNY SHORTLY AFTER DARK OR BREAKING IN TWO WITH THE MAIN ACTIVITY
MOVING ALONG THE NORTHERN PA BORDER WHILE A NORTHERN PIECE FALLS
APART OVERHEAD.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THIS PERIOD OPENS WITH THE COLD FRONT ON OUR WESTERN DOORSTEP
TUESDAY MORNING. 00Z GFS/GEM/ECMWF/SREF ARE ALL CONSISTENT IN SLIDING
THIS BOUNDARY THROUGH OUR AREA BY EARLY AFTERNOON...SUGGESTING THAT
ANY LINGERING SHOWER CHANCES WOULD LARGELY END FROM NORTHWEST TO
SOUTHEAST WITH ITS PASSAGE. IN CONTRAST...THE 00Z NAM PAINTS A MUCH
DIFFERENT PICTURE...LIFTING A CONVECTIVE COMPLEX/ASSOCIATED WEAK
SURFACE WAVE OVER THE OHIO VALLEY NORTHEAST INTO OUR AREA ALONG THE
SLOW-MOVING FRONTAL BOUNDARY DURING THE DAY...RESULTING IN A VERY
WET AFTERNOON FOR LOCATIONS SOUTH OF LAKE ONTARIO. AS THE NAM IS A
VERY STRONG/FAST OUTLIER WITH THIS FEATURE COMPARED TO THE OTHER
GUIDANCE...AND SHOWS VERY POOR CONSISTENCY WITH ITS EARLIER
RUNS...WILL COMPLETELY DISREGARD THIS SOLUTION IN FAVOR OF THE
SLOWER/MORE SUPPRESSED GFS CAMP. WILL THEREFORE JUST INDICATE LOW
CHANCES OF SHOWERS UNTIL THE FRONT CLEARS OUR AREA...FOLLOWED BY
GENERALLY DRY AND PARTLY SUNNY CONDITIONS FOR THE AFTERNOON. 850
TEMPS OF +8 TO +10C SHOULD GENERALLY SUPPORT HIGHS IN THE LOWER HALF
OF THE 70S...EXCEPT IN THE BUFFALO/WATERTOWN AREAS WHERE A
PREVAILING WSW FLOW OFF THE LAKES SHOULD KEEP TEMPS A BIT COOLER.

TUESDAY NIGHT AND WEDNESDAY NOW APPEAR AS IF THEY WILL FEATURE
GENERALLY DRY AND QUIET CONDITIONS...AS SURFACE-BASED RIDGING NOSES
SOUTH INTO THE LOWER LAKES FROM ONTARIO AND QUEBEC...EFFECTIVELY
SHOVING TUESDAY'S COLD FRONT AND ANY ASSOCIATED CONVECTION FURTHER
SOUTH INTO CENTRAL/SOUTHERN PENNSYLVANIA. WHILE THIS FRONT WILL
BEGIN TO LIFT BACK TO THE NORTH DURING WEDNESDAY AS AN UPPER
LOW/ASSOCIATED SURFACE WAVE WORK EAST INTO THE MISSISSIPPI
VALLEY...THIS FEATURE WILL REMAIN FAR ENOUGH TO OUR WEST FOR OUR
AREA TO REMAIN DRY THROUGH THE DAY...WITH JUST AN INCREASE IN CLOUDS
ACROSS THE WEST DURING THE AFTERNOON. 850 MB TEMPS OF +7 TO +11
SHOULD AGAIN SUPPORT HIGHS IN THE LOWER HALF OF THE 70S...WITH A
WEAK NORTH/NORTHEAST FLOW KEEPING AREAS ALONG THE SOUTH SHORE OF
LAKE ONTARIO A BIT COOLER.

DURING WEDNESDAY NIGHT...THE AFOREMENTIONED SURFACE LOW WILL WORK
NORTHEAST INTO THE OHIO VALLEY...WITH THE FRONT TO OUR SOUTH LIFTING
BACK NORTH INTO OUR AREA AS A WARM FRONT. 00Z GFS/NAM/GEM/ECMWF ARE
ALL IN AGREEMENT ON THIS GENERAL SCENARIO...WITH SHOWER CHANCES
INCREASING FROM SOUTHWEST TO NORTHEAST DURING THE COURSE OF THE
NIGHT...AND INCREASING ELEVATED INSTABILITY ALSO SUPPORTING THE
POSSIBILITY OF SOME THUNDER. WITH ALL GUIDANCE INDICATING MEASURABLE
PRECIP DURING THIS PERIOD...AND GOOD SUPPORT FOR THIS ALSO SEEN IN
PRIOR MODEL RUNS OVER THE PAST COUPLE OF NIGHTS...WILL INDICATE
PRECIP CHANCES CLIMBING INTO THE LOW LIKELY RANGE FROM SOUTHWEST TO
NORTHEAST WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE MEDIUM RANGE GUIDANCE REMAINS IN GOOD AGREEMENT THAT THIS PERIOD
WILL START OUT RATHER WET...AS THE AFOREMENTIONED FRONT STALLS
ACROSS OUR AREA THURSDAY INTO FRIDAY...WITH SEVERAL WAVES OF LOW
PRESSURE RIPPLING NORTHEAST ALONG THE QUASI STATIONARY BOUNDARY.
THESE FEATURES WILL HELP TO LIFT WHAT SHOULD BE A RATHER WARM/MOIST
AIRMASS GIVEN AN UPSTREAM CONNECTION TO THE WIDE-OPEN GULF OF
MEXICO...GENERATING A CONTINUED LIKELIHOOD OF SHOWERS...AS WELL AS A
CONTINUED CHANCE FOR THUNDER GIVEN PERSISTENT ELEVATED INSTABILITY.
HAVE THEREFORE CONTINUED WITH LIKELY POPS FOR THURSDAY/THURSDAY
NIGHT...AND HAVE EXTENDED THESE THROUGH FRIDAY AS WELL GIVEN THE
OVERALL SLOWING TREND SEEN IN THE 00Z GFS/00Z GEM/00Z ECMWF
SOLUTIONS.

NEEDLESS TO SAY...GIVEN THE OVERLY WET SPRING WE HAVE HAD SO FAR AND
THE POTENTIAL FOR ADDITIONAL SIGNIFICANT RAINFALL BETWEEN THURSDAY
AND FRIDAY...THESE PERIODS WILL NEED TO BE MONITORED RATHER CLOSELY
FOR POTENTIAL HYDRO CONCERNS...A COUPLE OF DRIER DAYS EARLIER IN THE
WEEK NOTWITHSTANDING.

LOOKING A BIT FURTHER OUT...PRECIP CHANCES SHOULD GENERALLY BE ON A
GRADUAL DIMINISHING TREND DURING THE BALANCE OF THE PERIOD AS AN
UPPER LEVEL TROUGH LIFTS OUT ACROSS THE GREAT LAKES AND FINALLY
SHOVES THE MAIN BAROCLINIC ZONE OFF TO OUR EAST...THOUGH THIS
PROCESS MAY OCCUR A BIT MORE SLOWLY THAN PREVIOUSLY FORECAST JUDGING
FROM BOTH THE 00Z GFS/ECMWF. HAVE THEREFORE INDICATED SLOWLY
LESSENING SHOWER/THUNDER CHANCES THROUGH FRIDAY NIGHT...SATURDAY...
AND SATURDAY NIGHT...WHILE STILL HOLDING OUT SOME HOPE FOR A
GENERALLY DRY SUNDAY AS SURFACE-BASED RIDGING WORKS ITS WAY INTO THE
LOWER GREAT LAKES.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AS LINES OF CONVECTION MOVE NORTHEAST ACROSS WESTERN AND
CENTRAL NY. THE STRONGEST STORMS SHOULD BE FROM THE GENESEE VALLEY
AND FINGER LAKES REGION AND POINT EAST. THEN...A BREAK IS EXPECTED
LATE THIS AFTERNOON...ALTHOUGH ANOTHER LINE OF THUNDERSTORMS IS
POSSIBLE...ROUGHLY DURING A 02-05Z TIME FRAME.

OUTLOOK... TUESDAY
AND WEDNESDAY...MAINLY VFR.
THURSDAY...MVFR WITH SHOWERS LIKELY.
FRIDAY...VFR/MVFR WITH CHANCE SHOWERS.

&&

.MARINE...
WILL ISSUE A SMALL CRAFT ADVISORY FOR GUSTY WINDS. SOUTH TO
SOUTHWEST FLOW NOT TERRIBLY FAVORABLE FOR WAVES...BUT WITH WIND
GUSTS UP TO 25 TO 30 KTS EXPECTED ALONG THE SHORELINE...EXPECT A
DECENT CHOP ON THE WATERS...EVEN IF WAVES STAY UNDER 5 FT.
GUSTY WINDS SHOULD PERSIST THROUGH THIS MORNING...THEN BECOME A
BIT LESS GUSTY AS CLOUDS MOVE IN DURING THE AFTERNOON HOURS.

OTHERWISE A RELATIVELY WEAK PRESSURE GRADIENT WILL BRING A
CONTINUATION OF GENERALLY LIGHT WINDS AND MINIMAL WAVES TUESDAY
AND WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
         040-041.
         SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
         LOZ030-042>045.

&&

SYNOPSIS...APFFEL
NEAR TERM...ZAFF
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...ZAFF
MARINE...APFFEL
Hazardous weather outlook, May 23, 5:07 AM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EDT MON MAY 23 2011

NYZ001>008-010>014-019>021-085-240915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
507 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED MOST OF WESTERN AND NORTH
CENTRAL NEW YORK IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA DURING THE AFTERNOON AND EVENING...SOME OF WHICH COULD BE
STRONG TO SEVERE WITH THE PRIMARY THREAT COMING IN THE FORM OF
STRONG DAMAGING WINDS...WITH HAIL ALSO POSSIBLE. A FEW OF THESE
STORMS MAY ALSO PRODUCE LOCALIZED HEAVY RAINFALL AND POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY
NIGHT THROUGH AT LEAST FRIDAY AS A SLOW MOVING FRONTAL SYSTEM SETS
UP ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE
DURING THIS TIME FRAME...POTENTIALLY LEADING TO ADDITIONAL
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
507 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE LOWER GREAT LAKES
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
DURING THE AFTERNOON AND EVENING...SOME OF WHICH COULD BE STRONG
TO SEVERE WITH THE PRIMARY THREAT COMING IN THE FORM OF STRONG
WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, May 23, 10:46 AM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1046 AM EDT MON MAY 23 2011

NYZ010-085-231600-
NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...BUFFALO...ORCHARD PARK...SPRINGVILLE
1046 AM EDT MON MAY 23 2011

...STRONG THUNDERSTORM OVER SOUTHTOWNS...

AT 1045 AM...A THUNDERSTORM WITH VERY HEAVY RAIN AND POSSIBLY
SMALL HAIL WAS BETWEEN HAMBURG AND ORCHARD PARK. THIS STORM WAS
MOVING NORTHEAST AT 35 MPH AND WILL CROSS EAST AURORA...MARILLA
AND WALES THROUGH 1125 AM. LOOK FOR HEAVY DOWNPOURS...FREQUENT
LIGHTNING AND SMALL HAIL WITH THIS STORM.

SFM
Special weather statement, May 23, 11:57 AM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1157 AM EDT MON MAY 23 2011

NYZ003-231700-
MONROE-
INCLUDING THE CITY OF...ROCHESTER
1157 AM EDT MON MAY 23 2011

...STRONG THUNDERSTORM MOVING ACROSS MONROE COUNTY...
AT 1155 AM...A THUNDERSTORM WITH VERY HEAVY RAIN WAS ALONG THE
THRUWAY BETWEEN SCOTTSVILLE AND CHURCHVILLE. THIS STORM WAS MOVING
EAST NORTHEAST AT 35 MPH AND WILL MOVE OVER ROCHESTER'S SOUTHERN
SUBURBS OF CHILI...HENRIETTA AND EVENTUALLY FAIRPORT BY 1230 PM.
LOOK FOR BRIEF DOWNPOURS...FREQUENT LIGHTNING AND POSSIBLE SMALL
HAIL WITH THIS STORM.

SFM
Special weather statement, May 23, 12:36 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1236 PM EDT MON MAY 23 2011

NYZ012-020-021-231745-
WYOMING-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...WARSAW...OLEAN...WELLSVILLE
1236 PM EDT MON MAY 23 2011

...THUNDERSTORMS TO MOVE ACROSS THE REGION...
AT 1235 PM...A CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS
CONTINUED TO LIFT NORTHEAST FROM PENNSYLVANIA AND HAS COVERED
MOST OF CATTARAUGUS COUNTY. THIS ACTIVITY WILL ADVANCE NORTH AND
NORTHEAST ACROSS MOST OF WYOMING AND ALLEGANY COUNTIES THROUGH 130
PM. LOOK FOR BRIEF DOWNPOURS...GUSTY WINDS...FREQUENT LIGHTNING
AND POSSIBLY SMALL HAIL WITH THIS ACTIVITY. WATCH FOR PONDING OF
WATER IN LOW LYING AREAS.

SFM
Special weather statement, May 23, 1:30 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
130 PM EDT MON MAY 23 2011

NYZ013-231830-
LIVINGSTON-
INCLUDING THE CITY OF...GENESEO
130 PM EDT MON MAY 23 2011

...THUNDERSTORMS TO MOVE ACROSS THE AREA...
AT 125 PM...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WAS MOVING
NORTHEAST OUT OF ALLEGANY COUNTY TOWARD DANSVILLE AND SOUTHERN
LIVINGSTON COUNTY. THE STORMS ARE EXPECTED TO REACH DANSVILLE WITHIN BY
145 PM. EXPECT BRIEF HEAVY DOWNPOURS...GUSTY WINDS...LIGHTNING AND
POSSIBLY SMALL HAIL. IF YOU SEE LIGHTNING...OR HEAR THUNDER...GO
INDOORS. ALSO...WATCH FOR PONDING OF WATER IN LOW LYING AREAS.
Special weather statement, May 23, 1:49 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
149 PM EDT MON MAY 23 2011

NYZ014-231915-
ONTARIO-
INCLUDING THE CITY OF...CANANDAIGUA
149 PM EDT MON MAY 23 2011

...A ROUND OF HEAVY RAIN EXPECTED THIS AFTERNOON...

A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM
CENTRAL LIVINGSTON COUNTY TO ALLEGANY COUNTY AT 1:45 PM WILL LIFT
ACROSS ONTARIO COUNTY BETWEEN 2 AND 4 PM. THIS LINE OF CONVECTION
WILL PRODUCE AREAS OF HEAVY RAIN WITH RAIN FALL AMOUNTS OF UP TO
AN INCH POSSIBLE IN LESS THAN AN HOURS TIME. THERE COULD ALSO BE
WIND GUSTS TO 30 MPH ALONG WITH SOME CLOUD TO GROUND LIGHTNING AS
THE LINE MOVES THROUGH.

MOTORISTS SHOULD WATCH FOR PONDING ON AREA ROADWAYS. THERE COULD
ALSO BE SOME LOCALIZED POOR DRAINAGE FLOODING.

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:16 AM EDTSpecial Weather StatementBUFErie59 min
May 23, 7:40 AM EDTSmall Craft AdvisoryBUF12 hr
May 23, 2:46 PM EDTAreal Flood AdvisoryBUFOntario, Wayne119 min

Nearby

Special Marine Warnings in New York, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.